Utah, 2014

Winter Storm and High Wind in Utah, May 10 to 11, 2014

May 10 to 11, 2014 · NWS SLC · 11 events in 11 counties and zones

A cold and moist Pacific storm system brought widespread rain and snow to Utah, with the heaviest precipitation in the southern half of the state. Snow levels fell to the valley floors in some locations, with the wet, heavy snow causing damage and creating hazardous driving conditions.

The toll

Deaths
0
Injuries
2
Property damage
$135,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold and moist Pacific storm system brought widespread rain and snow to Utah, with the heaviest precipitation in the southern half of the state. Snow levels fell to the valley floors in some locations, with the wet, heavy snow causing damage and creating hazardous driving conditions. Strong winds were also observed in both northern and southern Utah with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 10, 3:24 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, May 10, 3:24 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT SAT MAY 10 2014

.SYNOPSIS...A DEVELOPING STORM SYSTEM WILL MOVE INTO THE FORECAST
AREA TONIGHT AND WILL CONTINUE TO IMPACT MUCH OF THE STATE
THROUGH SUNDAY. HIGH PRESSURE ALOFT WILL MOVE INTO THE REGION FOR
ALL OF NEXT WEEK.

&&

.SHORT TERM (THROUGH 12Z TUE)...UPPER TROUGH REALLY TAKING FORM
ON IR SATELLITE THIS AFTERNOON...WITH BROAD LIFT NOTICED FROM
NORTHEAST NEVADA ON INTO CENTRAL UTAH PER RAPIDLY COOLING TOPS.
THE STRONG DOWNSTREAM UPPER JET IS THE DRIVING FORCE OF RAPID
AMPLIFICATION INTO NORTHERN NEVADA ATTM WITH CENTER OF CIRCULATION
OVER SOUTHEASTERN OREGON. A WEAK SURFACE COLD FRONT REMAINS
STALLED ACROSS FAR SOUTHERN UTAH...BUT RAPID FRONTOGENESIS IS
EXPECTED ALONG AND UPSTREAM OF THIS BOUNDARY OVERNIGHT TONIGHT
INTO TOMORROW MORNING AS THE UPPER TROUGH TRACKS EAST SOUTHEAST
ALONG IT. WIDESPREAD AND SIGNIFICANT PRECIP IS EXPECTED WITH SNOW
LEVELS FALLING TO THE LOWER ELEVATIONS OF SOUTHWESTERN/EASTERN
UTAH ELEVATIONS ABOVE 5000FT OR SO...WITH SIGNIFICANT IMPACT TO
TRAVEL ELEVATIONS ABOVE 55-6000FT SOUTH OF INTERSTATE 80.

MODEL QPF REMAINS BULLISH FROM THE SOUTHWEST VALLEYS EAST
NORTHEAST ACROSS THE CENTRAL/SOUTHERN MOUNTAINS AND EASTERN
BASINS...VALUES RANGE FROM AROUND A HALF AN INCH TO AN INCH IN
THE LOW ELEVATIONS...AND 1 TO 2 INCHES IN THE MOUNTAINS NEXT 24
HOURS. BEST FORCING WILL LARGELY OCCUR ALONG A TIGHTLY PACKED NEAR
H7 BAROCLINIC ZONE WITHIN FRONTOGENIC ENVIRONMENT...BUT LIFT WILL
BE BROAD ACROSS CENTRAL UTAH EAST AIDED BY INCREASINGLY FAVORABLE
JET. AGAIN...SNOW LEVELS FALLING TO NEAR 5000 FEET SOUTHWEST
ALLOWING ACCUMULATING SNOW IN CEDAR CITY NORTH ALONG THE I-15
CORRIDOR TO COVE FORT...THE SEVIER/SANPETE VALLEYS SOUTH THROUGH
PANGUITCH...AND ACROSS THE SAN RAFAEL SWELL ABOVE 6000FT DURING
THE EARLY MORNING HOURS. SNOW WILL BEGIN IN EARNEST AFTER MIDNIGHT
AFTER BEGINNING AS RAIN THIS EVE...AND CONTINUE THROUGH TOMORROW
MORNING BEFORE GRADUALLY TAPERING WEST TO EAST. OPTED TO NOT ONLY
INCLUDE THOSE AREAS MENTIONED ABOVE IN THE GOING SUITE OF WINTER
WEATHER ADVISORIES...BUT ALSO UPGRADED THE MOUNTAIN ADVISORIES TO
WINTER STORM WARNINGS ACROSS THE BOOK CLIFFS AND CENTRAL/SOUTHERN
MOUNTAINS DUE TO SIGNIFICANT IMPACT TO HIGHER PASSES AS DISCUSSED
WITH UDOT COORD CALL EARLIER THIS AFTERNOON.

TROUGH MOSTLY A MISS QPF-WISE ACROSS THE NORTH AS FLOW ALOFT
VEERS RAPIDLY TO THE NORTHEAST TONIGHT...AND AREA OF BEST LIFT
WILL BE WELL SOUTH ACROSS THOSE AREAS ALREADY MENTIONED. WRAP
AROUND PRECIP WILL ATTEMPT TO OOZE NORTH AND WEST SOME TOMORROW
BUT CONFIDENCE IN JUST HOW FAR NORTH IT COMES ALONG THE WASATCH
FRONT REMAINS FAIRLY LOW.

HEAVY PRECIP WILL TREND TO WANE TOMORROW AFTERNOON...BUT MENTIONED
WRAP AROUND COMBINED WITH INSTABILITY SHOWERS WILL PERSIST INTO
AND POSSIBLY THROUGH MONDAY NORTHERN VALLEYS/MOUNTAINS AS
CURVATURE REMAINS CYCLONIC...AIRMASS SOMEWHAT MOIST AND QUITE
UNSTABLE DUE TO A BROAD UPPER COLD POOL ENTRENCHED ACROSS THE
ROCKIES STATES. THIS WILL SLOWLY SHIFT EAST BY TUESDAY
HOWEVER...ALLOWING INCREASED HEIGHTS/STABILITY ACROSS THE AREA.

WINDS...QUITE GUSTY ACROSS MUCH OF THE FORECAST AREA NEXT 36 HOURS
WITH STRONG GAP WINDS DEVELOPING ACROSS DIXIE TONIGHT...AND A
MORE GENERAL STRONG SYNOPTIC FLOW RAMPING UP TOMORROW AS THE NW-SE
MSLP GRADIENT TIGHTENS AS THE UPPER TROUGH CLOSES OFF NEAR THE
4-CORNERS. WIND ADVISORY FOR DIXIE HAS BEEN EXTENDED THROUGH NOON
TOMORROW...BUT WILL HAVE TO MONITOR POTENTIAL FOR ADDITIONAL
HIGHLIGHTS FOR THE PRONE DOWNSLOPE AREAS ACROSS THE WEST
DESERTS/CASTLE COUNTRY FOR TOMORROW AFTERNOON.

&&

.LONG TERM (AFTER 12Z TUE)...THE COOL NORTHERLY FLOW IN THE WAKE
OF THE DEPARTING TROF LINGERS THRU TUE THEN THE UPSTREAM RIDGE
GRADUALLY ADVANCES INTO THE GREAT BASIN AND TEMPS WARM EACH DAY
THRU FRI. EXPECT THE AIRMASS TO STAY DRY WITH ONLY A FEW CLOUDS
OVER THE NERN CWA THRU WED. THE AIRMASS WARMS ENOUGH BY FRI AFTN
TO GENERATE WEAK SURFACE BASED INSTABILITY AND ISOLATED HIGH BASED
CONVECTION COULD DEVELOP. DONT SEE ANY REAL THREAT OF RAIN FROM
THIS HOWEVER SO KEPT THE FORECAST DRY.

THIS IS THE CASE AGAIN SAT AS WELL IN THE GFS AS THE AIRMASS WARMS
UP TO 14C AT 700MB. THE EC HOWEVER DIVERGES ON SAT KEEPING THE RIDGE
AXIS FARTHER WEST AND ALLOWING A WEAK WAVE TO DROP SOUTH THRU WY
INTO CO SENDING A WEAK BACK DOOR COOL FRONT INTO UT AND HALTING THE
WARM UP. TRENDED GRIDS TOWARDS THE GFS BUT NOT QUITE AS WARM AS THE
GFS WOULD HAVE IT.

&&

.AVIATION...CEILINGS AT THE SLC TERMINAL ARE EXPECTED TO DROP BELOW
7000FT AGAIN BETWEEN 22Z AND 01Z...AS SHOWERS FILL IN ACROSS
NORTHERN UTAH. VFR CONDITIONS SHOULD LARGELY PREVAIL...BUT THERE IS
A 30 PERCENT CHANCE OF MVFR CONDITIONS IN THE HEAVIEST RAIN SHOWERS.
THERE IS ALSO A 10 PERCENT CHANCE OF A THUNDERSTORM IMPACTING THE
TERMINAL BETWEEN 22Z AND 04Z...WHICH COULD BRING A BRIEF PERIOD OF
GUSTY ERRATIC WINDS.

&&

.FIRE WEATHER...A COLD VIGOROUS SPRING STORM WILL BRING MUCH COLDER
TEMPERATURES AND FAIRLY WIDESPREAD PRECIPITATION TO THE FIRE WEATHER
DISTRICT TONIGHT THROUGH SUNDAY. STRONG NORTH WINDS WILL ALSO BECOME
WIDESPREAD ACROSS THE REGION FROM WEST TO EAST TONIGHT CONTINUING
SUNDAY THEN GRADUALLY DIMINISHING FROM THE NORTH SUNDAY NIGHT
THROUGH MONDAY. HEAVY SNOW WILL SIGNIFICANTLY IMPACT TRAVEL AND
OTHER OPERATIONS ACROSS THE MOUNTAINS OF CENTRAL...SOUTHERN AND
NORTHEASTERN UTAH WITH ACCUMULATING SNOW DOWN TO 5500 FEET IN
PORTIONS OF SOUTHWEST AND CENTRAL UTAH.

GUSTY SOUTHWEST WINDS AND LOW HUMIDITY AHEAD OF THE COLD FRONT
ACROSS SOUTHERN UTAH THIS EVENING COULD BRING NEAR CRITICAL FIRE
WEATHER CONDITIONS TO THIS AREA. A SHARP WIND SHIFT TO NORTHERLY
WILL OCCUR WITH THE FRONT AS IT CROSSES SOUTHERN UTAH TONIGHT.

LINGERING SHOWERS OVER THE MOUNTAINS MONDAY WILL END MONDAY
NIGHT. HIGH PRESSURE WILL BRING A WARMING AND DRYING TREND TO THE
DISTRICT STARTING TUESDAY LASTING INTO NEXT WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 4 AM MDT SUNDAY FOR UTZ020.

     WINTER WEATHER ADVISORY UNTIL 10 PM MDT SUNDAY FOR UTZ009.

     WINTER STORM WARNING UNTIL 10 PM MDT SUNDAY FOR UTZ010-517-518.

     WIND ADVISORY UNTIL NOON MDT SUNDAY FOR UTZ019.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT SUNDAY
     FOR UTZ013-014-016.

WY...NONE.
&&

MERRILL/SCHOENING/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 10, 4:59 AM MST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
559 AM MDT SAT MAY 10 2014

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
559 AM MDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DEVELOPING STORM SYSTEM WILL BRING SCATTERED RAIN AND HIGH-
ELEVATION SNOW TO THE NORTHERN PORTIONS OF THE OUTLOOK AREA THIS
MORNING THEN SPREAD INTO CENTRAL PORTIONS BY THIS AFTERNOON AND
TONIGHT. SNOW LEVELS WILL FALL TO 5500 FEET OR LOWER OVER WEST
CENTRAL AND SOUTHWEST VALLEYS...UINTA BASIN AND CASTLE COUNTRY
TONIGHT. SIGNIFICANT SNOW IS EXPECTED ACROSS THE SOUTHERN AND
CENTRAL MOUNTAINS...WASATCH PLATEAU AND UINTA MOUNTAINS. STRONG
WINDS WILL OCCUR OVER THE EXTREME SOUTH TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM WILL CONTINUE TO STRENGTHEN OVER EASTERN UTAH SUNDAY
BRINGING WIDESPREAD RAIN AND SNOW ACROSS THE EASTERN TWO-THIRDS OF
THE AREA. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE OVER THE
UINTAS...WASATCH PLATEAU...CENTRAL AND SOUTHERN UTAH MOUNTAINS.

GUSTY WINDS WILL PREVAIL OVER THE WESTERN AND SOUTHERN VALLEYS
SUNDAY. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION FOR
THE REMAINDER OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

6 winter storm, 5 high wind. Local standard time, as filed.

Winter Storm, Central Mountains

When
May 10, 6:00 PM MST to May 11, 9:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Pine Creek SNOTEL received 2.70 inches of liquid equivalent precipitation, or approximately 27 inches of new snow.

Winter Storm, West Central Utah

When
May 10, 7:00 PM MST to May 11, 4:00 PM MST
Where
West Central Utah forecast zone
Injuries
2 direct, 0 indirect
Reported by
Mesonet

The combination of strong winds and heavy snowfall caused hazardous travel conditions in west central Utah. In Delta, the Bus Garage sensor recorded a maximum wind gust of 62 mph. In Fillmore, 5.2 inches of snow was recorded for the entire storm. On Interstate 15 near Cove Fort, multiple automobile accidents were reported in the early afternoon of May 11, including a rollover accident, a four-car accident, and multiple trucks that got stuck in the snow on the interstate.

Winter Storm, Southern Mountains

When
May 10, 9:00 PM MST to May 11, 9:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Yankee Reservoir SNOTEL received 2.40 inches liquid equivalent precipitation, or approximately 24 inches of new snow. Travel was impaired due to snowfall along several routes in the southern mountains, including State Routes 14 and 20. In addition, State Route 143 east of Brian Head and State Route 148 over Cedar Breaks were closed for the day due to accumulating snow.

High Wind, Utahs Dixie and Zion National Park

When
May 10, 10:04 PM MST to May 11, 10:04 AM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$25,000
Reported by
RAWS

Strong northeasterly winds developed in Utah's Dixie, with the White Reef RAWS recording a peak wind gust of 73 mph. In addition, several trampolines were blown from yards, and some fence and roof damage was reported. A few power lines were knocked down by the winds, and nearly 4,000 people lost power in several cities across the area.

Winter Storm, Southwest Utah

When
May 10, 10:30 PM MST to May 11, 5:00 PM MST
Where
Southwest Utah forecast zone
Property damage
$100,000
Reported by
COOP Observer

Heavy snowfall in southwest Utah triggered many automobile accidents, knocked out power to thousands, and caused widespread tree damage. Cedar City received 12 inches of new snow, and reports of 5-10 inches of snow were common across the area. Dozens of large tree limbs were knocked down, primarily in the Cedar City area, and the tree damage was multiplied by the fact that leaves had already grown in most locations by early May. Travel was greatly impacted by the snowfall, especially along the Interstate 15 corridor between Beaver and Cedar City, where the Utah Highway Patrol reported 21 crashes, 19 slide-offs, and a semitruck rollover in an eight hour period on May 11. Power outages were widespread, and as many as 7,000 people had their power knocked out, primarily due to snow-laden limbs falling into power lines.

Winter Storm, Wasatch Plateau/Book Cliffs

When
May 11, 1:00 AM MST to 7:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Clear Creek #1 SNOTEL received 1.40 inches of liquid equivalent precipitation, or approximately 17 inches of new snow.

Winter Storm, Western Uinta Mountains

When
May 11, 5:00 AM MST to 8:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Hole-In-Rock SNOTEL recorded 1.50 inches of liquid equivalent precipitation, or approximately 18 inches of new snow.

High Wind, Southern Wasatch Front

When
May 11, 8:22 AM MST to 9:32 AM MST
Where
Southern Wasatch Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Strong northerly winds were observed on the northern end of Utah County, with a sensor in Saratoga Springs recording a peak wind gust of 65 mph.

High Wind, Great Salt Lake Desert and Mountains

When
May 11, 9:35 AM MST to 7:50 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Several strong wind gusts were recorded in Utah's northwest desert in the Dugway Proving Ground mesonet, including 62 mph at Diddle Knoll, 59 mph at the sensor West of Wildcat Mountain, and 58 mph at both Camel Back Mountain and Upper Cedar Mountain.

High Wind, Wasatch Mountains South of I-80

When
May 11, 10:00 AM MST to 12:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$10,000
Reported by
Mesonet

Strong easterly winds developed in the canyons along the Wasatch Mountains on the morning of May 11, especially in Little Cottonwood Canyon. Wind gusts of 72 mph were recorded at the peak of Mount Baldy, and 58 mph wind gusts were recorded at the base of Alta Ski Lifts. Near Alta Ski Lifts and Snowbird Ski and Summer Resort, multiple large trees were knocked down by these winds.

High Wind, Northern Wasatch Front

When
May 11, 7:32 PM MST to 8:47 PM MST
Where
Northern Wasatch Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

On the northern edge of the storm system, northeasterly downslope winds developed across the northern Wasatch Front. Multiple wind gusts of 58 mph were recorded at a sensor in Farmington.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523771, 523761, 523772, 523768, 523765, 515699, 515696, 523756, 523758, 523762, 523755.